PID story re causes and treatments

This is a case of PID caused by foreign body in the uterus.

Mrs. B, 34, had a checkup for her IUCD.                                     Reassuringly, the threads from her copper 7 IUD were visible at her cervix.

Seven months later she was back, complaining of intermenstrual bleeding, nausea, anorexia and lower abdominal discomfort for 2 months.
She had developed pelvic inflammatory disease, which is a recognized complication of IUDs and can happen at any time, not just after insertion.

She was given co-trimoxazole plus metronidazole, and a month later was feeling a lot better but still slightly sore. The copper 7 was removed.

It was 3 more months and more antibiotics, before her pain was all gone.

One year and one pregnancy later again, she was still tender over her left lower abdomen and was getting hot and cold. She had an itchy rash which started after their house was insulated and had persisted right through her pregnancy.
Itch is a typical symptom of PID.

Treatment this time was a multivitamin and mineral immune support supplement, extra vitamin E and pessaries containing calendula plus hydrastis. She was instructed to raise the foot end of her bed a little.

Everything cleared up on this regime.

Another year down the track, she had a miscarriage, treated by D&C.

This treatment flared up her pelvic inflammation badly. She was back a week later, feeling anorexic and nauseous, cold, clammy at times, thirsty, constipated and wanting to pass urine frequently.
On examination she was tender all over her lower abdomen, up to her tummy button.

She ended up needing daily antibiotic injections before she improved. She became very tired, probably from the illness, the treatment and her busy life.
Tiredness is a typical side effect of especially broad spectrum  antibiotics. B complex vitamins often help this, but need to be given by injection rather than by mouth.


She was referred to a gynaecologist and 4 months later had a hysterectomy. A more limited operation which has been used successfully to treat this condition, is to remove the Fallopian tubes completely including the portion within the wall of the uterus.

Hysterectomy is a not uncommon end result of use of IUCDs. It wasn't the end of her troubles, and she needed to use the calendula plus hydrastis pessaries at intervals.

She also got hot flushes and was tearful "nervous wreck, depressed." This all responded to oestrogen replacement therapy.

She still had her lower abdominal tenderness 6 months after the hysterectomy.


Intravenous antibiotic better than oral

These are notes of a 19 year old woman who had bled three times in one month and was unwell with PID.

On Bactrim (co-trimoxazole) plus Flagyl (metronidazole) for three days, not much happened.

PID case history notes

The co-trimoxazole was swapped to intravenous Reverin (rolitetracycline) and improvement was dramatic.

Antibiotics in the forms and doses used in family practice, are generally only bacterostatic. They inhibit germs and rely on our body's defenses to do the killing.

Needles aren't nice, but are often more effective.





Back to the pelvic inflammatory disease PID page



IUCD is an acronym for intra uterine contraceptive devices such as the copper T.

D&C stands for dilatation and curettage. Under anaesthetic, the opening of the womb is stretched up a little and the contents of the womb are scraped out with an instrument called a curette.



Broad spectrum antibiotics work against a large number of different bacteria, both gram positive and gram negative varieties.



Search

Is there something else you would like to read about?
This search button will bring up anywhere on this site your words are mentioned...


Google

Custom Search



Contact

The contactpage.

If you are interested in a home study course on examination of the spine, please send me your e-mail address by the contact form.